Alert archive / Kentucky / Special Weather Statements in 2013
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at May 16, 2013, 1:21 PM EDT for Greenup County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2013, 1:21 PM EDT (17:21 UTC)
- Expired
- May 16, 2013, 1:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Charleston, WV
County Greenup County, KY
The radar
The Jackson,KY radar (KJKL), 101 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 471 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 837 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
605
WWUS81 KRLX 161721
SPSRLX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
121 PM EDT THU MAY 16 2013
KYZ101-161745-
GREENUP KY-
121 PM EDT THU MAY 16 2013
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GREENUP COUNTY...
AT 116 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF CARTER CAVES STATE PARK...MOVING EAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THIS STORM WILL BE NEAR OLDTOWN AROUND 130 PM AND NAPLES AROUND 140
PM.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3848 8305 3850 8274 3844 8276 3839 8282
3840 8297 3841 8300 3846 8305
$$
30What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at May 16, 11:05 AM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, May 16, 11:05 AM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1105 AM EDT THU MAY 16 2013 .SYNOPSIS... COLD FRONT STALLS OVER THE AREA TODAY INTO THE WEEKEND. UPPER LEVEL SHORTWAVE PASSES SOUTH. NEW FRONT APPROACHES NEXT WEDNESDAY. && .NEAR TERM /THROUGH TONIGHT/... UPDATE... INCREASED THE POPS ACROSS THE NORTH AS CLUSTERS OF SHOWERS/STORMS ROLL IN FROM THE WEST. WILL REEVALUATE THE FOCUS OF THE CONVECTION LATER THIS AFTERNOON AND EVENING FOR THE NEXT UPDATE. PREVIOUS DISCUSSION... WV IMAGERY AT 04Z SHOWING AREA ESSENTIALLY IN A ZONAL FLOW REGIME...WITH UPPER LOW PROGRESSING EASTWARD ACROSS SW QUEBEC AND ANOTHER UPPER LOW SPINNING OVER THE SOUTH CENTRAL PLAINS. AT THE SFC A LINE OF SHOWERS AND THUNDERSTORMS HAD DEVELOPED FROM ROUGHLY INDIANAPOLIS TO JUST NORTH OF COLUMBUS...AHEAD OF THE COLD FRONT. PRIMARY FORECAST CONCERN FOR THIS PERIOD REVOLVES AROUND FRONTAL POSITION AND SUBSEQUENT RAIN/THUNDER CHANCES. FIRST...REGARDING CURRENT LINE OF SHOWERS AND THUNDERSTORMS NEAR NORTHERN CWA BOUNDARY. THIS ACTIVITY IS ALREADY A BIT AHEAD OF THE ACTUAL COLD FRONT. LINE CONTINUES TO MAKE VERY SLOW PROGRESS SOUTHWARD WITH ELEMENTS BASICALLY MOVING JUST ABOUT DUE EAST. SUSPECT THIS TO CONTINUE INTO THE EARLY MORNING HOURS...SKIRTING THE NORTHERN ZONES WHILE DISSIPATING. DOES HAVE SOME ELEVATED INSTABILITY TO WORK WITH SO THE LINE MAY CONTINUE UNTIL AROUND THE 12Z-14Z TIME FRAME AS THE FRONT LAGS JUST A BIT BEHIND. REMAINDER OF TODAY...FRONT STALLS RIGHT ALONG OR JUST NORTH OF THE AREA. WHILE EARLY MORNING LLVL MOISTURE PUSHES OFF TO THE EAST...MORE MOISTURE REPOOLS ACROSS NW ZONES. RELAXED CONVERGENT ZONE HERE FOR A TIME HOWEVER AS FRONTAL ZONE BECOMES A BIT MORE DIFFUSE OUT THIS WAY. EXPECT PERIODS OF PARTLY CLOUDY SKIES FURTHER SOUTH WHERE MOISTURE WILL BE SOMEWHAT LACKING. NUDGED UP MAX TEMPS TODAY INTO THE LOWER 80S LOWLANDS...BUT REMAINED BELOW THE 84-85 MOS OUTPUT. BY THE AFTERNOON A VORT MAX PUSHES ACROSS SOUTHERN PARTS OF THE AREA. THIS COMBINED WITH LLVL MOISTURE AND WARM TEMPS SHOULD RESULT IN REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS PRIMARILY ACROSS THE NORTHERN ZONES ONCE AGAIN INITIALLY...BEFORE SPREADING EASTWARD WITH PERHAPS A BIT MORE COVERAGE. NAM DEWPOINTS AND THUS CAPE APPEAR OVERDONE AGAIN BUT INSTABILITY ON THE ORDER OF AROUND 1000-1500J/KG POSSIBLE. WEAK SHEAR SHOULD PRECLUDE MUCH IN THE WAY OF SEVERE POTENTIAL BUT SOME STRONG STORMS ARE POSSIBLE...WITH EL/S IN THE UPPER 30S-KFT. AS MENTIONED EARLIER...THIS ACTIVITY EXPECTED TO PUSH EASTWARD AND SUBSIDE DURING THE OVERNIGHT HOURS. INHERITED MINS IN THE LOWER 60S LOWLANDS STILL ON TRACK. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... THE QUASI STATIONARY FRONTAL BOUNDARY IS EXPECTED TO LIFT NORTH FRIDAY AFTERNOON CONTINUING WITH REPETITIVE SHOWERS AND THUNDERSTORMS THROUGH THE EVENING HOURS MAINLY NORTHERN SECTIONS. THE UPPER RIDGE SLOWLY BUILDS OVERHEAD THIS WEEKEND. WITH LOTS OF LOW LEVEL MOISTURE UNDER THE DIRTY BUILDING UPPER RIDGE...MODELS ARE ALL OVER THE PLACE WITH SOME FORM OF EMBEDDED WEAK UPPER DISTURBANCES TRAVERSING THRU THE UPPER RIDGE....SOME INSTABILITY...AND MODEST QPF. UNCERTAINTY EXIST AS MODEL SOLUTIONS SPREAD THIS WEEKEND...SOME KEEPING FRONTAL BOUNDARY ACROSS THE NORTH...OTHERS SINKING IT SOUTH INTERACTING WITH UPPER LEVEL SHORTWAVES. INCREASED POPS TO 52 PERCENT TO ACCOUNT FOR QPF ON FRIDAY AND SATURDAY WITH PCPN FOCUSING ALONG AND NEAR THE QUASI STATIONARY BOUNDARY. IN GENERAL...WARMER AND MORE HUMID THIS WEEKEND AS LOW LEVEL MOISTURE INCREASES. KEPT PREVIOUS TEMPERATURES AS THEY REPRESENTATIVE...GENERALLY IN LOWER 80S FOR HIGHS AND MID 60S FOR LOWS THROUGH THE PERIOD. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... WE WILL BE FIRMLY IN THE WARM SECTOR MONDAY AND TUESDAY...WITH JUST A CHANCE OF A SHOWER OR STORM...MAINLY IN THE AFTERNOON AND EVENING WITH THE AID OF HEATING. MODELS HAVE A COLD FRONT APPROACHING FROM THE WEST WEDNESDAY...BUT WITH THE MODEL TRENDS OF THIS UPPER SYSTEM CLOSING OFF OVER THE OHIO VALLEY AND BECOMING THE EASTERN ANCHOR OF AN OMEGA BLOCK...WILL GO WITH THE SLOWER SOLUTIONS AND HAVE THE BEST POPS IN THE WEST WEDNESDAY. && .AVIATION /15Z THURSDAY THROUGH MONDAY/... 12Z THURSDAY - 12Z FRIDAY... COLD FRONT STILL LOCATED JUST NORTH OF THE AREA WITH A LINE OF SHOWERS WITH A FEW THUNDERSTORMS PROGRESSING ACROSS THE NORTHERN PART OF THE AREA. THESE WILL IMPACT THE NORTHERN 3 TERMINALS OVER THE NEXT 3 OR SO HOURS...WITH LOW VFR CIGS AND MVFR AND INTERMITTENT IFR VIS. OTHERWISE...EXPECT A BRIEF LULL IN PRECIP COVERAGE LATE MORNING AND EARLY AFTERNOON BEFORE SHOWERS AND THUNDERSTORMS REDEVELOP ACROSS THE NORTH AGAIN. SOUTHWEST WINDS WILL CONTINUE FOR MOST LOCATIONS BUT MAY BE A BIT MORE VARIABLE ACROSS THE NORTH CLOSER TO THE FRONT. VFR CONDITIONS ARE EXPECTED TO PREVAIL WITH THE ACTIVITY LATER THIS AFTERNOON/EVENING...BUT AGAIN MVFR AND IFR VIS IS POSSIBLE WITH THE STRONGER STORMS. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY... FORECAST CONFIDENCE...MEDIUM ALTERNATE SCENARIOS: CEILINGS ALONG THE FRONT IN SHOWERS/TSTORMS COULD BE LOWER THAN FORECASTED. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 EDT 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21 CRW CONSISTENCY H H H H M M M M M M M H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H M M M M M M M M M H EKN CONSISTENCY H H H H H H H H M M M M PKB CONSISTENCY H H H H H H H H H H M H CKB CONSISTENCY M H H H H H H H H H H H AFTER 12Z FRIDAY... BRIEF/INTERMITTENT IFR POSSIBLE IN HEAVIER SHOWERS/THUNDERSTORMS REMAINDER OF THURSDAY NIGHT THROUGH THE WEEKEND...MAINLY EASTERN OHIO AND NORTHERN WEST VIRGINIA. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...ARJ/50 NEAR TERM...50/26 SHORT TERM...ARJ LONG TERM...JMV AVIATION...50
Hazardous weather outlook, May 16, 4:23 AM EDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 423 AM EDT THU MAY 16 2013 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-170830- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 423 AM EDT THU MAY 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. A FRONT WILL STALL NEAR THE AREA THURSDAY INTO THE WEEKEND. REPETITIVE SHOWERS AND THUNDERSTORMS OVER THE SAME LOCATIONS MAY RESULT IN FLOODING ISSUES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. REPETITIVE SHOWERS AND THUNDERSTORMS OVER THE SAME LOCATIONS MAY RESULT IN FLOODING ISSUES...FRIDAY INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 16, 1:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
121 PM EDT THU MAY 16 2013
KYZ101-161745-
GREENUP KY-
121 PM EDT THU MAY 16 2013
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GREENUP COUNTY...
AT 116 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF CARTER CAVES STATE PARK...MOVING EAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THIS STORM WILL BE NEAR OLDTOWN AROUND 130 PM AND NAPLES AROUND 140
PM.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3848 8305 3850 8274 3844 8276 3839 8282
3840 8297 3841 8300 3846 8305
30The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 3:01 PM EDT | Special Weather Statement | RLX | Cabell, Putnam | 119 min |
| May 16, 3:37 PM EDT | Special Weather Statement | RLX | Clay, Jackson, Kanawha, Roane | 53 min |
| May 16, 4:58 PM EDT | Special Weather Statement | RLX | Braxton, Clay, Fayette, Nicholas, Pocahontas, Webster | 62 min |
| May 16, 5:06 PM EDT | Special Weather Statement | RLX | Boone, Logan, Mingo, Raleigh, Wyoming | 54 min |
| May 16, 6:05 PM EDT | Special Weather Statement | RLX | Fayette, Mingo, Raleigh, Wyoming | 55 min |
| May 16, 6:07 PM EDT | Special Weather Statement | RLX | Pocahontas | 53 min |
| May 16, 2:07 AM EDT | Special Weather Statement | RLX | Morgan, Perry | 53 min |
Nearby
Special Weather Statements in Kentucky, 2013Every special weather statement in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.